Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 55, NWS Charleston, SC

July 6, 2002Liberty County, Long County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 6, 2002, 7:44 PM EDT for Liberty County, Long County, Georgia. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 6, 2002, 7:44 PM EDT (23:44 UTC)
Expired
Jul 6, 2002, 8:45 PM EDT
In force
61 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Liberty County, GA, Long County, GA

The radar

The Charleston,SC radar (KCLX), 111 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 7:55 PM EDTThunderstorm Wind 50 ELudowici, GATrees and power lines were down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 981 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
981 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 062344
SVRCHS
GAC179-183-070045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
743 PM EDT SAT JUL 6 2002

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIBERTY COUNTY IN SOUTHEAST GEORGIA.
  LONG COUNTY IN SOUTHEAST GEORGIA.

* UNTIL 845 PM EDT.

* AT 743 PM EDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM
  20 MILES NORTH OF GUM BRANCH TO 15 MILES NORTHWEST OF DONALD...OR
  FROM 5 MILES WEST OF PEMBROKE TO 10 MILES SOUTHEAST OF
  REIDSVILLE...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  DONALD.
  LUDOWICI.
  HINESVILLE.
  MCINTOSH.
  ALLENHURST.
  CROSSROADS.

HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

VERY LARGE HAIL IS LIKELY WITH THIS DANGEROUS LINE OF SEVERE
THUNDERSTORMS...IF YOU ARE IN THE PATH THIS LINE...PUT YOUR CAR IN A
GARAGE AND MOVE INDOORS TO AN INTERIOR ROOM ON THE LOWEST FLOOR AWAY
FROM WINDOWS.

THIS IS A DANGEROUS LINE OF SEVERE THUNDERSTORMS...TAKE COVER NOW
SEVERE THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. ABANDON
MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR AND AVOID WINDOWS.

$$

LAT...LON 3209 8171 3200 8185 3180 8196 3154 8165
          3180 8135 3193 8141 3196 8148 3196 8158
          3203 8162

PM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:25 PM EDT, 5 hours 19 minutes earlier.

Area forecast discussion, Jul 6, 2:25 PM EDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
225 PM EDT SAT JUL 6 2002

WATER VAPOR LOOP SHOWS LARGE UPPER RIDGE SPINNING OVER THE MID MS
VALLEY.  A WEAK S/W TROF WHICH TRIGGERED LAST NIGHTS MCS OFF THE
COAST IS EXITING TO THE SOUTHWEST...WHILE ANOTHER S/W TROF IS
APPROACHING FROM THE NORTH.  LATEST RUC AND VAPOR LOOP SHOWS THIS
WAVE CURRENTLY MOVING THROUGH NC AND THE VIRGINIAS.  SFC OBS SHOW A
WEAK COOL FRONT/BOUNDARY LYING ACROSS CENTRAL NC WHERE DEWPOINTS ARE
IN THE LOWER TO MIDDLE 60S JUST NORTH OF THE BOUNDARY.  AS THE S/W
TROF PUSHES SOUTH...IT WILL ALLOW THIS BOUNDARY TO SLIP
SOUTH...PROVIDING A FOCUS FOR SH/TS DEVELOPMENT THIS AFTERNOON AND
EVENING.  SPC CONTINUES TO HAVE THE AREA UNDER A SLIGHT RISK OF SVR THIS
AFTERNOON AND EVENING.  WILL CARRY CHANCE POPS THROUGH TONIGHT AS
CONVECTION AND THE FRONT APPROACH THE AREA.  AVN AND ETA MODELS BOTH
BRING A LARGE POCKET OF NVA ACROSS THE AREA SUN AFT AND INTO MON.
AVN STILL WANTS TO HANG ONTO PRECIP ALL DAY SUN...WHILE ETA ENDS THE
RAIN BY MORNING.  WILL LEAN TOWARD THE ETA.  SLIGHTLY COOLER TEMPS
WILL PREVAIL ON SUN

EXTENDED...UPPER RIDGE DOMINATES THE CENTRAL AND WESTERN PART OF THE
U.S. EARLY NEXT WEEK.  A STRONG UPPER LOW OVER THE NORTHEAST WILL
PULL OUT INTO THE NORTHERN ATLANTIC ON MONDAY...HELPING THE RIDGE
NOSE BACK INTO THE CAROLINAS.  BY TUE...UPPER RIDGE RETROGRADES BACK
WEST AND STRENGTHENS...ALLOWING A S/W TROF TO DIG ON THE EAST SIDE
OF THE RIDGE THROUGH THE MID MS VALLEY.  THE TROF IS OVER THE TN
VALLEY BY THU...BUT STRONG UPPER RIDGE OVER THE WEST AND THE
ATLANTIC WILL KEEP THE TROF NEARLY STATIONARY JUST TO OUR WEST.
LATEST AVN ALSO SHOWS A WEAK COOL FRONT STALLED OVER NORTHERN
SECTIONS OF SC.  FOR THIS REASON WILL GO WITH CHANCE POPS ON THU.  A
STRONGER WAVE WILL DIG DOWN ACROSS THE OHIO VALLEY BY LATE IN THE
WEEK.  WILL KEEP CHC POPS THROUGH SAT DUE TO THE UNCERTAINTY OF ITS
TRACK.

MARINE...NO MAJOR CONCERNS THROUGH THE SHORT TERM. WEAK FRONT WILL
MOVE S INTO THE WATERS LATE TONIGHT AND GRADUALLY WASHES OUT
SOMEWHERE ACROSS THE SC WATERS RESULTING IN A GENERAL E/SE FLOW TO
THROUGH THE PERIOD. MAY SEE WINDS BRIEFLY TURN MORE THE NE ACROSS
THE SOUTHERN WATERS LATE SUN AFTN INTO SUN NGT AS A WEAK INVERTED
MOVES INTO FL BUT ITS A TOUGH CALL ON WHETHER THE GRADIENT WILL BE
PINCHED ENOUGH TO KEEP THE NE FLOW IN PLACE. PLAN TO FORECAST E
WINDS FOR NOW BUT EITHER WAY WINDS AND SEAS SHOULD REMAIN FAIRLY
INSIGNIFICANT. ATTN SHIFTS TO MID WEEK AS ANOTHER CDFNT APPROACHES
BUT HAVE PLENTY OF TIME TO WATCH HOW THINGS EVOLVE SO WL KEEP A
CONSERVATIVE FCST.

CHS   72  87  71  89 /  40  20  00  00
SAV   73  87  71  88 /  40  20  00  00
CHL   75  84  73  85 /  40  20  00  00
NBC   75  87  72  87 /  40  20  00  00
RBW   71  88  70  89 /  40  20  00  00

.CHS...
GA...NONE.
SC...NONE.

PY/ST

In the hours before

Local storm report, Jul 6, 5:08 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
508 PM EDT SAT JUL 6 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    2 N PORTAL                GA   .75 INCH HAIL
07/06/02   BULLOCH                        REPORTED BY POLICE
                                          DEPARTMENT

SLF
Local storm report, Jul 6, 5:54 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
554 PM EDT SAT JUL 6 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    8 S HAMPTON               SC   WIND DAMAGE
07/06/02   HAMPTON                        LARGE TREE DOWN OFF OF
                                          HIGHWAY 61 REPORTED BY LAW
                                          ENFORCEMENT

0505 PM    9 NW ALLENDALE            SC   WIND DAMAGE
07/06/02   ALLENDALE                      LARGE LIMBS DOWN REPORTED
                                          BY PUBLIC

0530 PM    5 S VARNVILLE             SC   WIND DAMAGE
07/06/02   HAMPTON                        TREES DOWN REPORTED BY
                                          FIRE DEPARTMENT

0530 PM    5 S MILLEN                GA   WIND DAMAGE
07/06/02   JENKINS                        POWER LINES DOWN REPORTED
                                          BY FIRE DEPARTMENT

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 4:11 PM EDTSevere Thunderstorm WarningCHSBulloch, Jenkins34 min
Jul 6, 4:57 PM EDTSevere Thunderstorm WarningCHSJenkins48 min
Jul 6, 5:27 PM EDTSevere Thunderstorm WarningCHSScreven48 min
Jul 6, 5:46 PM EDTSevere Thunderstorm WarningCHSBulloch, Jenkins29 min
Jul 6, 6:26 PM EDTSevere Thunderstorm WarningCHSBulloch49 min
Jul 6, 7:15 PM EDTSevere Thunderstorm WarningCHSBryan, Bulloch, Evans, Tattnall45 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.